Hail, Ford
- When
- July 28, 4:30 PM CST to 4:31 PM CST
- Where
- Ford County, Gibson City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -88.370
Strong thunderstorms moved across parts of east central Illinois during the afternoon of July 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong thunderstorms moved across parts of east central Illinois during the afternoon of July 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 28, 1:52 PM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 252 PM CDT TUE JUL 28 2009 .DISCUSSION... 250 PM CDT ONCE AGAIN NEAR TERM OF FCST BASED ON LATEST SATLT TRENDS. VIS IMAGERY VERY HELPFUL IN LAYING OUT POPS/WX GRIDS WITH CONVERGENCE BEING ENHANCED DOWNWIND OF S TIP OF LK MI. THIS HAS ALLOWED NARROW PLUME OF TSTMS TO DVLP FROM S AND E OF GARY...ACROSS NRN LAKE AND PORTER COUNTIES...TO NR SBN. HOWEVER...MAIN FOCUS FOR DEEP CONVECTION TO RE DEVELOP IS LINING UP ALONG BOUNDARY LEFT FROM TSTMS EARLIER TODAY. CLOUDS AND PRECIP OVER SRN PORTION OF FA HAVE LEFT A RESIDUAL COLD POOL. AS A RESULT...STRONGER STORMS WILL CONTINUE TO FIRE ON SRN PERIPHERY OF THIS STABLE AREA...OVER CNTRL IL THROUGH THIS EVENING RUFLY FROM UIN-CMI. HAVE KEPT CHC/SLGT CHC POPS IN AS FAR N AS I-80 CORRIDOR THOUGH FOR EARLY THIS EVENING AS AIR MASS REMAINS RATHER UNSTABLE ALONG AND AHEAD OF SYNOPTIC COLD FRONT NOW ANALYZED FROM WRN LWR MI SWWD ACROSS CHICAGO...TO NR BRL. HOWEVER...AS MENTIONED...BEST FORCING FOR CONVECTION ALREADY OVER NWRN INDIANA AND FROM CNTRL IL INTO NERN INDIANA. TRANQUIL DAY WED AS SFC HIGH SETTLES ACROSS AREA. ONLY CHALLENGE IS WITH MAX TEMPS. HAVE GONE A DEGREE OR TWO ABV MOS MOST AREAS GIVEN AMPLE LATE JULY SUNSHINE. ONLY EXCEPTION WILL BE OVR NERN IL/NWRN IN WHERE SYNOPTIC SCALE FLOW WILL BE N TO NELY ALLOWING FOR HIGHS LOWER NEAR THE LAKE. LTL CHG TO REMAINDER OF FCST AS PARADE OF SHORT WAVES CONTINUES WITH REGULARITY. NEXT SHORT WAVE/WIND MAX ALREADY DIGGING SWD ACROSS ALBERTA BASED ON WATER VAPOR IMAGERY. THIS FEATURE WILL MOVE TO NRN PLAINS STATES BY LATE ED...THEN CONTINUE EWD ACROSS UPR GRTLKS REGION ON THURSDAY. THIS WAVE IS STILL FCST TO REMAIN QUITE VIGOROUS AS IT PASSES N OF REGION...SENDING ASSD COLD FRONT ACROSS FA THURSDAY AFTN-ERLY EVENING. WILL KEEP CHC POPS GOING. LOOKS LIKE DYNAMICS WILL BE STRONG ENOUGH TO GENERATE AT LEAST SOME SCT TSTMS ALONG/AHEAD OF BOUNDARY GIVEN MODEST AMOUNT OF INSTABILITY IN PRE FRONTAL AIR MASS...HOWEVER...BEST LLVL FORCING EXPECTED TO BE FOCUSED ALONG OLD BOUNDARY PRODUCED BY THIS EVENING/S FRONT AS IT STALLS OUT FROM SRN PLAINS TO S OF OH VLY. THIS PRECLUDES GOING WITH ANYTHING MORE THAN CHC POPS OVR OUR AREA FOR NOW. AS THIS SYS PROGRESSES EWD...SFC HIGH PRESSURE WILL SHIFT EWD ACROSS MID MS VLY...PROVIDING FAIR WX FRIDAY-FRI NIGHT WITH VERY COMFORTABLE TEMPS AND LOW DEW POINTS. LARGE CLOSED LOW THEN FCST WITH REASONABLE CONSISTENCY BY GFS TO DIG SEWD FROM CNTRL CANADA TO UPPR GRTLKS BY SUNDAY. THIS SUGGESTS A REPEAT OF LATTER HALF OF THIS WEEK...WITH WARMING AND DESTABILIZATION OCCURRING SAT...LLVL MOIST INFLUX SAT NIGHT AND COLD FROPA ON SUNDAY...ASSD WITH INCREASING CHCS OF TSTMS SAT NIGHT INTO SUNDAY. THIS UPR SYS IS ADVERTIZED TO BE MUCH LARGER IN SCALE THAN ITS PREDECESSORS...SO HAVE OPTED TO GO DRY THROUGH EXTENDED AS PER GFS. CONCUR WITH EARLIER CHAT WITH MKX AND WILL KEEP POPS BELOW MENTION DAYS 6.5 AND 7. MERZLOCK && .AVIATION... 1800 UTC TAFS...WEAK AND DIFFUSE COLD FRONT CONTINUES TO SAG SLOWLY SOUTHEAST ACROSS ERN IOWA AND NWRN IL. THE MAIN CONCERN FOR THE PERIOD WILL BE WIND DIRECTION. LATEST OBS INDICATE THAT THE FRONT IS MOVING THRU THE RFD AREA AS WINDS VEERED WNWLY EARLIER THIS MORNING AND SHOULD DO SO AT THE OTHER SITES BY ISSUANCE TIME. WITH HIGH PRESSURE BUILDING ACROSS THE UPPER MISSISSIPPI VALLEY AND THE FRONTAL TROUGH SETTLING OVER THE OHIO VALLEY...WINDS WILL CONTINUE TO VEER TO NELY OVERNIGHT. WITH DRIER AIR FILTERING OVER NRN IL AND...EVENTUALLY...NWRN IN...STILL SEE LITTLE CHANCE FOR ANY PCPN AT THE TERMINALS. FRONTAL FORCING...WEAK AS IT IS...WILL BE WELL TO THE SOUTH AND EAST...AND WHILE STILL EXPECT A MODEST SHORT WAVE TO CROSS THE REGION...IT SHOULD ONLY SERVE TO ENHANCE ANY CONVECTIVE ACTIVITY INVOF THE FRONT RATHER THAN INITIATE AND SGFNT ACTIVITY TO THE NORTH. OTHERWISE...CIGS AND VIS WILL REMAIN UNRESTRICTED THROUGH THE PERIOD. KREIN && .MARINE... 100 PM CDT A SERIES OF WEAK FRONTAL PASSAGES ARE EXPECTED ACROSS THE WESTERN GREAT LAKES REGION OVER THE NEXT SEVERAL DAYS. THE FIRST COLD FRONT WILL SAG SOUTH ACROSS THE LAKE TODAY AS WEAK HIGH PRESSURE BUILDS ACROSS THE NRN PLAINS...ALLOWING WINDS TO GRADUALLY SHIFT FROM SWLY TO NWLY. HOWEVER...THE PRESSURE GRADIENT IN ADVANCE OF AND BEHIND THE FRONT WILL BE RATHER WEAK...SO DO NOT EXPECT WINDS GREATER THAN 10-15 KT OVER THE NEXT 24 HRS. WEAK HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WESTERN GREAT LAKES AREA THROUGH THURSDAY EVENING WHEN ANOTHER WEAK COLD FRONT IS EXPECTED TO SWEEP ACROSS THE LAKE. A WEAK RIDGE OF HIGH PRESSURE WILL CROSS LAKE MICHIGAN FRIDAY AND SATURDAY...WITH YET ANOTHER FRONTAL PASSAGE ON SUNDAY. KREIN && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 311 PM CDT TUE JUL 28 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 292015- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 311 PM CDT TUE JUL 28 2009 /411 PM EDT TUE JUL 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING AHEAD OF A COLD FRONT. AT 300 PM CDT...THIS FRONT EXTENDED FROM THE SOUTH SIDE OF CHICAGO...SOUTHWESTWARD ACROSS THE OTTAWA AREA...TO NEAR BURLINGTON IOWA. AREAS ALREADY BEHIND THIS FRONT ARE ALL CLEAR. AREAS ALONG AND AHEAD OF THE BOUNDARY WILL MAINTAIN A RISK OF A THUNDERSTORM YET THIS EVENING...ESPECIALLY FROM NORTHWEST INDIANA INTO EAST CENTRAL ILLINOIS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH TONIGHT OVER FAR SOUTH AND SOUTHEAST PORTIONS OF THE OUTLOOK AREA AS AN UPPER LEVEL DISTURBANCE OVER NORTHERN MISSOURI MOVES EASTWARD ACROSS CENTRAL ILLINOIS OVERNIGHT. NO SEVERE WEATHER IS EXPECTED...HOWEVER A FEW OF THE HEAVIER STORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...AND AGAIN SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-292015- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 311 PM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...AND AGAIN SATURDAY NIGHT INTO SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-292015- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 311 PM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...AND AGAIN SATURDAY INTO SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MERZLOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
339 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 1 E PAXTON 40.46N 88.08W
07/28/2009 E0.50 INCH FORD IL TRAINED SPOTTER
PEA TO MARBLE SIZED HAIL ON THE EAST SIDE OF PAXTON.
WINDS ESTIMATED TO 35 MPH.
&&
BOXELLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
448 PM CDT TUE JUL 28 2009
INZ010-011-019-282245-
BENTON IN-JASPER IN-NEWTON IN-
548 PM EDT TUE JUL 28 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BENTON...SOUTHEASTERN
NEWTON AND SOUTHERN JASPER COUNTIES...
AT 548 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EARL PARK...
MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO PENNY SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR WADENA...LOCHIEL...AND BARCE AROUND 555 PM...
GOODLAND...AND PERCY JUNCTION AROUND 500 PM AND REMINGTON AROUND 510
PM.
LAT...LON 4084 8699 4084 8710 4065 8710 4057 8743
4070 8749 4074 8751 4091 8701 4085 8698
WILSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
451 PM CDT TUE JUL 28 2009
ILZ033-039-282245-
FORD IL-IROQUOIS IL-
451 PM CDT TUE JUL 28 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORD AND SOUTHERN
IROQUOIS COUNTIES...
AT 451 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LODA...MOVING
NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO PENNY SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR LODA...AND ROBERTS AROUND 505 PM...BUCKLEY
AROUND 525 PM...CISSNA PARK AROUND 540 PM...ONARGA AND CLAYTONVILLE
AROUND 545 PM.
LAT...LON 4052 8833 4087 8781 4063 8758 4040 8814
4040 8821
WILSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
517 PM CDT TUE JUL 28 2009
ILZ032-033-039-INZ010-011-019-282300-
BENTON IN-FORD IL-IROQUOIS IL-JASPER IN-LIVINGSTON IL-NEWTON IN-
517 PM CDT TUE JUL 28 2009
...A STRONG THUNDERSTORM WILL AFFECT BENTON...FORD...IROQUOIS...
JASPER...NEWTON AND SOUTHEASTERN LIVINGSTON COUNTIES...
AT 508 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FOOSLAND...
MOVING EAST AT 15 MPH. OTHER THUNDERSTORMS WERE JUST NORTH OF
WATSEKA ILLINOIS TO SURREY AND RENSSALEAR INDIANA. MORE
THUNDERSTORMS WERE FROM GIBSON CITY TO MILFORD ILLINOIS. ALL THE
THUNDERSTORMS WERE MOVING EAST AT 15 MPH AS WELL.
WIND GUSTS TO 40 MPH AND HAIL UP TO PENNY SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THESE STORMS WILL BE NEAR SIBLEY...AND STRAWN AROUND 520 PM...ELLIOTT
AROUND 535 PM...MELVIN...AND CHATSWORTH AROUND 545 PM...ROBERTS
AROUND 555 PM...PAXTON AND LODA AROUND 600 PM.
LAT...LON 4062 8847 4082 8826 4099 8777 4099 8751
4114 8750 4123 8713 4121 8697 4095 8696
4084 8705 4084 8710 4049 8712 4050 8796
4041 8795 4040 8845
WILSONThe Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Significant street flooding was reported in Gibson City with many roads covered with water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186197, 186199.